There are certain drugs that confer a high risk of severe cutaneous adverse reactions (SCAR) ranging from morbilliform drug eruptions, DRESS, Stevens-Johnson, to Toxic Epidermal Necrolysis. You know the usual suspects – anticonvulsive agents, sulfa drugs, other anti-infective agents, and antidepressants. Allopurinol is a frequent culprit.
The precise pathogenesis of DRESS syndrome is unknown, there are 3 main “ingredients”: genetic predispositions, drug detoxification enzymatic abnormalities, and sequential reactivation of Herpes viruses (most notably HHV6 and HHV7) (1).
Ng et al have expanded on their initial report that HLA-B*58:01 is strongly associated with allopurinol-induced SCAR in Han Chinese. They compared 146 patents with allopurinol cutaneous adverse reactions (of which 106 were SCAR, with 57 being DRESS) compared to 285 allopurinol-tolerant patients. The odds ratio (OR) for SCAR in those positive for HLA-B*58:01 was 44 – this was related to gene dosage with an OR of 15.25 for heterozygotes and 72.45 for homozygotes. The co-existence of homozygous HLA-B*58:01 and severe renal impairment had an OR of 1269.45!
The presumption is that with the homozygous gene dosage, in the context of renal insufficiency, the accumulation of the primary metabolite of allopurinol (oxypurinol) is inadequately excreted; this may be important in triggering the hypersensitivity reaction. The authors concluded that patients with coexisting HLA-B*58:01 and renal impairment (especially with an estimated glomerular filtration rate < 30ml/minute/1.73m2) should avoid using allopurinol (2).
I have no doubt that in our professional lifetime patients will have a “gene screen” defining their risk for SCAR. This paper is important because it focuses on what converts an increased risk to a virtual inevitability. Ng et al have laid the groundwork for what needs to be studied for the other major culprits of SCAR. Knowing what drugs to avoid in susceptible patients will save lives.
- Heymann WR. Addressing the role of human herpesviruses 6 and 7 in DRESS. Skinmed 2014; 12: 100-1.
- Ng CY, et al. Impact of HLA-B*58:01 allele and renal impairment on allopurinol-induced cutaneous adverse reactions. J Invest Dermatol 2016: 136: 1373-81.